Can Antipsychotics Cause Parkinson’s disease?

Antipsychotics are mainly useful in the management of psychosis, such as disordered thoughts, paranoia, hallucinations, delusions, principally in bipolar disorder and schizophrenia. Doctors usually call them as neuroleptics or major tranquilizers and recommend them to manage various conditions. In addition, such medicines relieve psychosis symptoms on a short-term basis.

Can Antipsychotics Cause Parkinson's disease?

Can Antipsychotics Cause Parkinson’s Disease?

Antipsychotics when taken in high dosages will worsen the symptoms of parkinson’s disease and this is why people tend to think that antipsychotics causes parkinson’s disease.

Antipsychotics are used in treating the hallucinations and delusions which are caused by parkinson’s disease medicines. These parkinson’s disease medicines such as levodopa increases the levels of dopamine in the brain. If the levels are too high then the patient’s will start to hallucinate and experience delusions. In order to balance these dopamine levels antipsychotics are used.

Antipsychotics to Deal with Psychotic Symptoms

Psychotic symptoms remain present in approximately half of the patients dealing with Parkinson’s disease. These symptoms create detrimental effects on the quality of life lead by patients and their caregivers, while result in mortality in some cases. Pathogenesis associated with psychotic symptoms in Parkinson’s disease is complicated and usage of antipsychotics i.e. dopaminergic medications involve many risk factors. Treatment for psychotic symptoms in patients dealing with Parkinson’s disease is complicated because of the property of any antipsychotic medicine to make motor symptoms worse.

Antipsychotics are Dopamine Blocking Drugs

A few people develop Parkinson’s disease like symptoms after they undergo treatment with specific type of medicines. This type of medicine refers to drug-induced Parkinsonism or DIP i.e. secondary type of Parkinsonism. Specific medicines, including antipsychotics may make the symptoms worse in patients, who already suffer from Parkinson’s disease.

Almost every medicine responsible to create blockage of dopamine in humans may create symptoms related to Parkinson’s disease. Dopamine refers to a brain chemical that mainly controls body movements. Antipsychotics are common types of dopamine blocking drugs, which are useful in the treatment of specific mental illnesses or nausea in its severe form. In less common cases, calcium channel blockers medicines may result in drug induced Parkinsonism. These drugs are helpful in the treatment of high blood pressure, chest pain as well as irregular heart beat rate.

Antipsychotics to Induce Dyskinesia and Similar Symptoms

Usage of antipsychotics drugs in Parkinson’s disease patients is complicated because of their tendency to block D2 i.e. dopaminergic receptors, which are responsible to induce dyskinesia and related extra pyramidal symptoms. Antipsychotic drugs highlight significant difference associated with the affinity towards D2 receptors.

Second-Generation Antipsychotics are Preferable

Despite, doctors and medical researchers have identified a large number of drawbacks in the antipsychotics drugs; a few of them accepted the safety of second-generation antipsychotics in parkinson’s disease patients because of their low levels of D2 antagonism. However, they may result in extra pyramidal symptoms in relatively low rates than first generation antipsychotics. Particularly, doctors have identified Clozapine, a second generation of antipsychotic as an effective and a safe option to treat psychotic symptoms in Parkinson’s disease patients.

Overview of Drug-induced Parkinsonism

Drug induced Parkinsonism is the second type of etiology associated with Parkinsonism among elder people dealing with the problem of Parkinson’s disease. Most of the times, doctors misdiagnose the patients dealing with the problem of DIP with parkinson’s disease, as clinical features of both these conditions are of indistinguishable. In addition, neurological deficits among DIP patients may become severe to affect their daily activities and even persist for a long time even after cessation of the drug intake.

Other than typical antipsychotics, DIP problem may take place because of gastrointestinal prokinetics, atypical antipsychotics, calcium channel blockers and antiepileptic drugs. As drug induced Parkinsonism problem produces disability among elder people frequently, it replaced tardive dyskinesia as a significant neurologc complication associated with various types of antipsychotic drugs among elder people.

Key Aspects of Drug Induced Parkinsonism

  • Drug induced Parkinsonism is relatively less likely to produce the problem of tremor than its counterpart idiopathic Parkinson’s disease.
  • DIP is highly symmetric, but doctors usually fail to distinguish the 2 syndromes in case of an individual therapy.
  • The problem of DIP persists in patients for a few weeks to up to many months even when a patient stops the consumption of respective offending drug.
  • Drug induced Parkinsonism has a longstanding and a significant effect on the daily lives of a patient. Hence, doctors should essentially stay cautious while prescribing the drugs of depaminergic receptor blockers to their patients.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.